Aminophylline overdose

Toggle: English / Spanish

Definition

Aminophylline and theophylline are medicines used to treat lung diseases such as asthma. They help prevent and treat wheezing and other breathing problems. Aminophylline or theophylline overdose occurs when someone takes more than the normal or recommended amount of these medicines. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Theophylline overdose; Xanthine overdose

Poisonous Ingredient

Aminophylline and theophylline can be poisonous in large doses.

Where Found

Aminophylline and theophylline are found in medicines with these names (with brand names in parentheses):

  • Aminophylline
  • Theophylline (Theo-Dur, Slo-Phyllin, Theolair, Slo-Bid)
  • Various asthma medicines

Other products may also contain aminophylline and theophylline.

Symptoms

The most serious life-threatening symptoms of theophylline overdose are seizures and disturbances in heart rhythm.

Symptoms in adults may include:

STOMACH AND INTESTINES

  • Increased appetite
  • Increased thirst
  • Nausea
  • Vomiting (possibly with blood)

HEART AND BLOOD

LUNGS

MUSCLES AND JOINTS

  • Muscle twitching and cramping

NERVOUS SYSTEM

  • Confusion
  • Convulsions
  • Dizziness
  • Fever
  • Hallucinations (thinking something is there, but it's not)
  • Headache
  • Irritability
  • Confused thinking, poor judgment and agitation (psychosis)
  • Restlessness
  • Sweating
  • Trouble sleeping

Symptoms in babies may include:

STOMACH AND INTESTINES

  • Nausea
  • Vomiting

HEART AND BLOOD

  • Irregular heartbeat
  • Low blood pressure
  • Rapid heartbeat
  • Shock

LUNGS

  • Rapid, deep breathing

MUSCLES AND JOINTS

NERVOUS SYSTEM

  • Convulsions
  • Irritability
  • Tremors

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready: 

  • Person's age, weight, and condition
  • Name of the medicine (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. 

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
  • Chest x-ray
  • Dialysis (kidney machine), in severe cases
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine to treat symptoms
  • Shock to the heart, for serious heart rhythm disturbances

Outlook (Prognosis)

Convulsions and irregular heartbeats may be difficult to control. Some symptoms may occur up to 12 hours after the overdose.

Death may occur with large overdoses, especially in very young or old people.

References

Olsen KM. Theophylline and other methylxanthines. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care. 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 181.

Shannon MW. Theophylline and caffeine. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 65.

Swadron SP, Gruber PF. Chronic obstructive pulmonary disease. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 74.

Version Info

  • Last reviewed on 10/9/2015
  • Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.